Alert archive / Washington / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 8, NWS Spokane, WA

August 4, 2013Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 4, 2013, 1:16 PM PDT for Okanogan County, Washington. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2013, 1:16 PM PDT (20:16 UTC)
Expired
Aug 4, 2013, 2:00 PM PDT
In force
44 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Okanogan County, WA

The radar

The Spokane radar (KOTX), 195 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS56 KOTX 042016
SVROTX
WAC047-042100-
/O.NEW.KOTX.SV.W.0008.130804T2016Z-130804T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
116 PM PDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 200 PM PDT

* AT 107 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LOOMIS...OR 28 MILES NORTH OF OMAK...AND
  MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOOMIS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4880 11950 4866 11969 4879 11986 4886 11978
TIME...MOT...LOC 2016Z 283DEG 8KT 4879 11969

$$

MJF
1 follow-up statement
056 
WWUS56 KOTX 042052
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
152 PM PDT SUN AUG 4 2013

WAC047-042102-
/O.EXP.KOTX.SV.W.0008.000000T0000Z-130804T2100Z/
OKANOGAN WA-
152 PM PDT SUN AUG 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OKANOGAN COUNTY
WILL EXPIRE AT 200 PM PDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE. 

LAT...LON 4880 11950 4866 11969 4879 11986 4886 11978
TIME...MOT...LOC 2052Z 283DEG 8KT 4877 11957

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:16 AM PDT, 3 hours earlier.

Area forecast discussion, Aug 4, 10:16 AM PDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1016 AM PDT Sun Aug 4 2013

.SYNOPSIS...
Summer weather will return to the Inland Northwest as a warming
trend begins today and continues through the week. The mountains
and upper Basin will see some afternoon and evening thunderstorms
through Monday, with a better chance of thunderstorms returning
for the area by the end of the week.

&&

.DISCUSSION...
Today through Monday...Eastern Washington and Northern Idaho
influenced by yet another small compact low dropping down in the
weak almost split flow in the long wave pattern over the area.
Models vary with how much progress south the low makes before
drifting slowly east and away into Northwest Montana, mainly on
Monday. Still the precipitation and intensity of any convection in
this interval should pale in comparison to the very wet past
Thursday and Friday of last week. As this interval deals with the
slowly exiting low and its associated convection the temperature
trend gets convoluted and is is likely to show some warming into
Monday further west near the Cascades and perhaps temps will just
remain steady for locations to the north near the British Columbia
border into Monday due to the precipitation lingering longer.
/Pelatti

Monday night through Thursday evening...A complex weather pattern
will set up...without a lot of sensible weather to talk to about.
The last of the disturbances wrapping around the deep low will
finally move out of the region Monday night with northwest flow
from central BC across the northeast zones through Thursday. A
few weak impulses will move through this flow and tap into surface
based instability to support afternoon and evening showers and a
few stray thunderstorms each day.

Meanwhile a closed low will be off the NorCal coast and will pump
up a ridge of high pressure into the region. This will result in
temperatures warming back up into the mid 80s to lower 90 and
about 4 to 5 degrees warmer than normal. Southerly flow on the
east flank of the closed low will typically advect monsoon
moisture north into the Inland northwest. And the last two model
runs show this moisture moving through Oregon on Wednesday...but
not this far north until Thursday night at the earliest. Timing
will be everything with this moisture as this is the classic
elevated convection pattern setting up. As such we will have to
monitor just how fast this moisture moves into my south and
southeast zones. /Tobin

Thursday Night through Sunday: This period looks to increase in
convective activity as models have now come into better agreement
bringing a cutoff low pressure system from the northern California
coast on Thursday north into the OR/WA coastal area by the
weekend funneling moisture into the Inland NW. Convection looks to
increase on Friday during the day as surface based...but the
better chance for both surface and elevated convection currently
looks to be over the weekend as the low pushes further up the
coast and we have a more direct fetch of Pacific moisture. Right
now the GFS and Euro are both in pretty good agreement of the
movement for the system with differences only coming in waves of
energy that will spin off the parent low. With the increased
moisture the instability looks good with areas ranging from a
couple hundred to over a thousand Joules of CAPE and concerning
nocturnal thunder high level total totals looks supportive as
well. Storms will likely not be strong with limited shear values
but no doubt this will be a system to keep an eye on as we move
closer to it. Overall I am rather confident that convection will
occur with this system...the lower confidence part will be the
timing given the inconsistencies of when the waves of energy will
spin off the low center.

Winds were increased due to the increased surface pressure
gradient with the system...but overall still should not be a major
problem. Temperatures will continue to be above normal with the SW
flow that will be present...but the amount of cloud cover will
dictate the highs and lows for this time frame. /Fliehman

&&

.AVIATION...
18Z TAFS...Conditions will start off VFR this morning with light
winds, but convection will quickly develop especially between
21z-03z over the northern and Cascade mountains. Surface based
showers with a mid level cloud deck will spread from the northern
Cascades to the Spokane/Coeur d'Alene area this evening and decrease
overnight. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        82  60  84  62  88  62 /  10  10  20  20  10  10
Coeur d'Alene  82  55  82  57  86  56 /  10  10  20  20  10  10
Pullman        83  50  85  53  90  51 /  10  10  10  10  10  10
Lewiston       92  62  93  63  97  63 /  10  20  10   0  10  10
Colville       84  52  85  55  91  55 /  30  20  20  30  10  10
Sandpoint      79  49  80  52  84  50 /  30  20  20  30  10  10
Kellogg        80  54  81  56  84  55 /  10  10  30  20  10  10
Moses Lake     89  59  92  62  96  61 /  10  20  10   0  10  10
Wenatchee      90  64  92  65  97  67 /  20  20  10   0  10  10
Omak           89  60  91  61  97  62 /  20  20  20  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 4, 5:03 AM PDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
503 AM PDT SUN AUG 4 2013

IDZ001>004-026-027-WAZ031>038-041>044-051215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
503 AM PDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 12:56 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1256 PM PDT SUN AUG 4 2013

WAZ042-042030-
OKANOGAN WA-
1256 PM PDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 130 PM PDT

AT 1249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF OROVILLE..MOVING SOUTHEAST
AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN OKANOGAN COUNTY...
  RURAL CENTRAL OKANOGAN COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4879 11961 4867 11978 4880 11989 4887 11980
TIME...MOT...LOC 1956Z 300DEG 4KT 4879 11980

FUGAZZI

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:56 PM PDTSpecial Weather StatementOTXOkanogan34 min
Aug 4, 2:26 PM PDTSpecial Weather StatementOTXOkanogan49 min
Aug 4, 3:09 PM PDTSpecial Weather StatementOTXFerry51 min

Nearby

Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.